Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 3, NWS Great Falls, MT

May 15, 2014Cascade County, Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 15, 2014, 7:11 PM MDT for Cascade County, Teton County, Montana. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2014, 7:11 PM MDT (01:11 UTC)
Expired
May 15, 2014, 8:00 PM MDT
In force
49 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 20 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:15 PM MDTHAIL 13 N Fairfield, MTQUARTER SIZED HAIL AND HEAVY RAIN.
May 15, 7:33 PM MDTTSTM WND GST 45Fort Shaw, MT
May 15, 7:57 PM MDTHAIL 0.75 Sse Ulm, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS55 KTFX 160111
SVRTFX
MTC013-099-160200-
/O.NEW.KTFX.SV.W.0003.140516T0111Z-140516T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
711 PM MDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CASCADE COUNTY IN CENTRAL MONTANA...
  SOUTHEASTERN TETON COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 800 PM MDT

* AT 708 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  FAIRFIELD...AND MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GREAT FALLS...FAIRFIELD...POWER...FORT SHAW...FORT SHAW...BLACK
  EAGLE...SUN RIVER...VAUGHN...SUN PRAIRIE...ULM AND MALMSTROM AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4752 11111 4725 11166 4770 11213 4786 11194
TIME...MOT...LOC 0111Z 309DEG 40KT 4767 11195

HAIL...1.00IN
WIND...60MPH

$$

NL
2 follow-up statements
574 
WWUS55 KTFX 160129
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MDT THU MAY 15 2014

MTC013-099-160200-
/O.CON.KTFX.SV.W.0003.000000T0000Z-140516T0200Z/
CASCADE MT-TETON MT-
729 PM MDT THU MAY 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
TETON AND NORTH CENTRAL CASCADE COUNTIES UNTIL 800 PM MDT...

AT 727 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT SHAW...
AND MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BLACK EAGLE...VAUGHN...SUN PRAIRIE...ULM AND MALMSTROM
AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4753 11191 4773 11168 4752 11111 4725 11166
TIME...MOT...LOC 0129Z 309DEG 40KT 4750 11178

HAIL...1.00IN
WIND...60MPH

$$

NL
440 
WWUS55 KTFX 160155
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT THU MAY 15 2014

MTC013-099-160205-
/O.EXP.KTFX.SV.W.0003.000000T0000Z-140516T0200Z/
CASCADE MT-TETON MT-
755 PM MDT THU MAY 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TETON AND NORTH
CENTRAL CASCADE COUNTIES IS BEING REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GREAT FALLS.

LAT...LON 4753 11191 4773 11168 4752 11111 4725 11166
TIME...MOT...LOC 0155Z 309DEG 40KT 4727 11150

$$

NL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:47 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 15, 2:47 PM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT Thu May 15 2014

.DISCUSSION...

Tonight through Sunday evening...Northern portions of the upper
level ridge over the interior Western US will continue to break down
as shortwave and upper level jet energy move over the top of the
ridge and slide Southeast across eastern MT tonight. Expect
scattered to numerous showers/thunderstorms to develop late this
afternoon and evening over N-Central MT, with activity diminishing
by midnight. A weak and diffuse NW-SE frontal boundary will remain
stalled across the forecast area tonight through Friday night with a
few showers lingering near the boundary late tonight through Friday
morning, before more widespread showers and thunderstorms develop
again Friday afternoon/evening. Focus for convection will be
centered more over SW MT Friday afternoon and evening. Little change
occurs in the overall weather pattern on Saturday with showers and a
few thunderstorms possible, mainly in the afternoon and evening. On
Sunday, a stronger lobe of shortwave energy originating from a large
scale trough currently in the eastern Pacific will move into the
Northern Rockies. Favorable upper level jet dynamics and lift
associated with the trough will bring widespread showers and
thunderstorms to the area Sunday afternoon and evening. Hoenisch

Saturday Night through Thursday...Upper level winds turn
southwesterly on Saturday night as the region comes under the
influence of a broad and slow moving Pacific system. Warmer air
moving into the state early Sunday will destabilize the environment
and cause widespread rain showers and thunderstorms Sunday
afternoon. This activity will generally move from southwest through
central and northeast Montana as the Pacific front advances Sunday
night. Cooler air moving in behind the front will weekend shower
activity on Monday...though showers will persist around the region
amid an unsettled pattern. The main Pacific trough digs south
through the Great Basin on Tuesday night. Chances for showers and
thunderstorms will continue mainly over southwest Montana on
Wednesday with an upper level diffluent flow. Temperatures through
this period will remain near seasonal averages, with warmer air
beginning to rotate back into the state on Thursday. Nutter

&&

.AVIATION...
UPDATED 1745Z.
VFR conditions will prevail across the area for the next 24 hours.
Some brief intrusions into MVFR conditions are possible around
afternoon showers and thunderstorms. Most of the convective activity
is expected to initiate around 20Z and will begin to decrease around
sunset. An additional band of showers is expected to develop along a
line from KCTB to KLWT and persist through the overnight hours as a
weak cold front stalls out across Central Montana. Suk

&&

.HYDROLOGY...
Snow levels will range from 9000 to 10000 feet over the western
mountains the next couple of days. Precipitation over the next
few days will be scattered and generally light. A change in the
weather pattern will occur late this weekend and early next week
with the potential for increased precipitation amounts. Models
have been inconsistent with the details of their precipitation
forecasts so confidence in where and when precipitation will fall
as well as how much precipitation will fall continues to be low at
this point. At the same time confidence is high that temperatures
will turn cooler and snow levels are expected to lower to between
7000 and 8000 feet late in the weekend and early next week.
Snowmelt from the warmer temperatures will result in increased
flows in local streams and creeks, especially over parts of
southwest MT. Blank/Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  62  41  68 /  60  30  20  40
CTB  37  59  38  67 /  40  30  60  40
HLN  48  68  43  72 /  20  40  20  30
BZN  43  67  40  71 /  20  40  30  30
WEY  38  63  35  64 /  10  50  40  30
DLN  47  69  43  71 /   0  30  20  20
HVR  40  64  39  70 /  20  10  30  20
LWT  41  60  40  64 /  70  30  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, May 15, 6:39 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
639 PM MDT THU MAY 15 2014

MTZ048-049-160115-
EASTERN TETON MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
639 PM MDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 715 PM
MDT...

AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR BYNUM...MOVING SOUTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 35 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   CHOTEAU...BYNUM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4764 11177 4761 11233 4803 11246 4809 11211
TIME...MOT...LOC 0037Z 323DEG 26KT 4790 11229

NL
Local storm report, May 15, 7:01 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
701 PM MDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             4 NNW CHOTEAU           47.86N 112.20W
05/15/2014  E0.50 INCH       TETON              MT   TRAINED SPOTTER

&&

UTTECH
Local storm report, May 15, 7:04 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
704 PM MDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             CHOTEAU                 47.81N 112.18W
05/15/2014  M0.50 INCH       TETON              MT   CO-OP OBSERVER

            HEAVY RAIN REPORTED

&&

CZ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:39 PM MDTSpecial Weather StatementTFXTeton36 min
May 15, 7:54 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher51 min
May 15, 8:45 PM MDTSpecial Weather StatementTFXJudith Basin30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.